Kansas, 2015

Flash Flood and Hail in Kansas, July 10, 2015

July 10, 2015 · NWS ICT · 3 events in 1 county or zone

An isolated heavy precipitation supercell produced some large hail, damaging winds and flash flooding over portions of Central Kansas on the afternoon and evening of July 10th, 2015. The damaging winds and hail and flash flooding was the worst over Chase county, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$100
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated heavy precipitation supercell produced some large hail, damaging winds and flash flooding over portions of Central Kansas on the afternoon and evening of July 10th, 2015. The damaging winds and hail and flash flooding was the worst over Chase county, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 10, 11:20 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 10, 11:20 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1220 PM CDT FRI JUL 10 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 327 AM CDT FRI JUL 10 2015

SCATTERED THUNDERSTORMS ARE DEVELOPING AND MOVING NORTHEASTWARD
ACROSS THE STATE THIS MORNING AND ARE EXPECTED TO CONTINUE
THROUGHOUT THE EARLY MORNING HOURS. THIS ACTIVITY IS SPARKED IN
ADVANCE OF A SHORT WAVE/RIPPLE OF DISTURBANCE MOVING OFF OF THE
UPPER LOW OVER THE WEST. MORNING LOWS ARE IN THE UPPER 60S WITH
LIGHT SOUTHEASTERLY WINDS.

BILLINGS WRIGHT

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 327 AM CDT FRI JUL 10 2015

TODAY-TONIGHT:
THE MAIN CONCERN IS SHOWER/THUNDERSTORM ACTIVITY THROUGHOUT THE
DAY AND DURING THE OVERNIGHT HOURS. THE LATEST HIGHER RESOLUTION
HRRR/NAM GUIDANCE INDICATE THAT THE ONGOING CONVECTION WILL
CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD THROUGHOUT THE MORNING
AND EARLY AFTERNOON...IMPACTING CENTRAL AND NORTHEAST KANSAS BY
EARLY AFTERNOON. THIS ACTIVITY COULD IMPACT MUCH OF CENTRAL TO
SOUTHEAST KANSAS THROUGH THE AFTERNOON. AS THE AFTERNOON WARES
ON...YET ANOTHER DISTURBANCE/SHORT WAVE/RIPPLE IN THE UPPER FLOW
WILL EJECT NORTHEASTWARD AND MOVE OVER THE AREA WHICH WILL HELP
TO POTENTIALLY FIRE MORE CONVECTION ACROSS CENTRAL TO SOUTH
CENTRAL KANSAS. THIS ACTIVITY WILL ALSO MOVE NORTHEAST...FOCUSING
ACROSS NORTHEAST KANSAS DURING THE OVERNIGHT HOURS. THE CLOUD
COVER AND POTENTIAL RAIN AND HIGHER DEWPOINTS WILL HELP TO KEEP
TEMPERATURES ON THE COOLER SIDE. HIGHS IN THE 80S ARE ANTICIPATED.

SATURDAY - SUNDAY:
THE MAIN THREAT THROUGH THE WEEKEND WILL CHANCE FROM PRECIPITATION
TO THE HEAT. TEMPERATURES WILL QUICKLY SOAR BACK INTO THE 90S AND
100S. THE HIGHER DEWPOINTS ACROSS MUCH OF THE AREA WILL CAUSE HEAT
INDICES TO REACH TO CLOSE TO AND EVEN POSSIBLY EXCEED 105 SUNDAY.
A SURFACE TROUGH/LOW PRESSURE WITH DRY AIR WILL MOVE INTO WESTERN
AND CENTRAL KANSAS ON SATURDAY...AND EVEN FURTHER EASTWARD ON
SUNDAY WHICH WILL HELP TO DRY OUT AND HEAT UP TEMPERATURES IN
CENTRAL KANSAS. HAVE INCREASED HIGHS IN CENTRAL KANSAS TO UP TO
105 IN CENTRAL KANSAS DUE TO THE DRIER AIR FOR SUNDAY AFTERNOON.
HOWEVER...AS MENTIONED ABOVE...THE COMBINATION OF THE HOT TEMPS
DUE TO THE DRIER AIR AND THE UPPER 90S/LOWER 100S WITH THE HIGHER
DEWPOINTS WILL CAUSE HEAT INDICIES TO BE EXTREME. HEAT HEADLINES
MAY BE NEEDED FOR SUNDAY.

BILLINGS WRIGHT

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 327 AM CDT FRI JUL 10 2015

THE UPPER RIDGE RETROGRADES BACK TO THE WEST THROUGHOUT THE WORK
WEEK. KEEPING TEMPERATURES HOT. AGAIN ON MONDAY HIGHS ARE EXPECTED
TO BE SIMILAR TO SUNDAY WITH THE DRY AIR IN CENTRAL KANSAS...AND
TEMPS EXCEEDING 100 ACROSS MUCH OF THE STATE AND HEAT INDICES
CLOSE TO OR EXCEEDING 105. TEMPERATURES CONTINUE TO BE HOT ACROSS
THE STATE FOR THE REMAINDER OF THE WORK WEEK...WITH LITTLE CHANGE
COMING TO THE PATTERN. THERE WILL BE A POTENTIAL FOR PRECIPITATION
SCATTERED THROUGH THE PERIOD...WITH THE BEST CHANCE WEDNESDAY
NIGHT INTO THURSDAY...BUT CONFIDENCE IS NOT HIGH AT THIS TIME DUE
TO DISCREPANCIES WITH TIMING IN THE LATER PERIODS OF THE MID-RANGE
GUIDANCE.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1220 PM CDT FRI JUL 10 2015

A CORRIDOR OF SCATTERED TO NUMEROUS CONVECTION WILL CONTINUE TO
MOVE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON...SUPPORTED BY MODERATE TO STRONG ELEVATED MOISTURE
TRANSPORT AND A SHORTWAVE ALOFT MOVING ACROSS EASTERN KANSAS.
CHANCES FOR CONVECTION TONIGHT SHOULD GENERALLY FOCUS CLOSER TO THE
I-70 CORRIDOR AS A WARM FRONT LIFTS NORTH...BEFORE SHIFTING NORTH OF
THE AREA ON SATURDAY. WHILE MAINLY VFR CONDITIONS ARE EXPECTED
THROUGHOUT THE FORECAST VALID PERIOD...PERIODS OF MVFR CIGS/VSBYS
CAN BE EXPECTED WITH BRIEF IFR POSSIBLE IN CONVECTION. SOUTH WINDS
WILL GRADUALLY INCREASE AND BECOME GUSTY...ESPECIALLY ON SATURDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  73  94  73 /  50  30  10  10
HUTCHINSON      86  73  96  74 /  40  30  10  10
NEWTON          86  72  94  73 /  70  40  10  10
ELDORADO        87  73  93  73 /  50  30  10  10
WINFIELD-KWLD   89  73  93  73 /  30  20  10  10
RUSSELL         87  72 100  73 /  50  30  10  10
GREAT BEND      90  72  98  73 /  30  30  10  10
SALINA          86  73  98  75 /  60  40  10  10
MCPHERSON       86  72  96  74 /  50  40  10  10
COFFEYVILLE     89  73  91  73 /  20  10  10  10
CHANUTE         87  73  91  73 /  30  20  10  10
IOLA            87  73  91  73 /  30  20  10  10
PARSONS-KPPF    88  73  91  73 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 10, 10:34 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT FRI JUL 10 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111645-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1134 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE TURNPIKE...WILL
GRADUALLY DEVELOP EAST OF THE TURNPIKE AS WELL DURING THE
AFTERNOON. WHILE A FEW STRONG STORMS WITH WIND GUSTS TO 50 MPH
WILL BE POSSIBLE...THE MAIN CONCERN WILL BE LOCALLY HEAVY
RAINFALL AND MINOR LOWLAND FLOODING.

A FEW STORMS WITH LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE
TONIGHT...MAINLY NORTH OF HIGHWAY 54.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT IS THE CONCERN FOR MUCH OF THE REMAINDER OF THE FORECAST. HEAT
INDICES WILL BE AROUND 100 SATURDAY AFTERNOON FOR MUCH OF CENTRAL
AND SOUTH CENTRAL KANSAS. THE HEAT WILL BE EVEN MORE EXTREME ON
SUNDAY THROUGH TUESDAY WITH CENTRAL KANSAS HAVING SOME VALUES AT
OR EXCEEDING 105 ON SUNDAY AND SOUTH CENTRAL AND SOUTHEAST KANSAS
EXPERIENCING THOSE SAME VALUES FOR MONDAY AND TUESDAY. ALL
LOCATIONS WILL BE IN THE 100 TO 105 RANGE FOR SUNDAY THROUGH
WEDNESDAY.

LATE AFTERNOON AND EVENING STORMS WILL BE POSSIBLE ON WEDNESDAY
AND INTO THURSDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 10, 11:43 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT FRI JUL 10 2015

KSZ052-068-101815-
HARVEY KS-MARION KS-
1243 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 115 PM CDT

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS
  NORTHEAST HARVEY INTO MUCH OF MARION COUNTY...MOVING NORTHEAST AT
  30 MPH.

LOCALLY HEAVY RAINFALL IS EXPECTED WITH RAINFALL AMOUNTS OF ONE-HALF
INCH TO LOCALLY ONE INCH POSSIBLE. GUSTY WINDS TO 45 MPH MAY ALSO
OCCUR WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...MARION...PEABODY...FLORENCE...GOESSEL...LINCOLNVILLE...
  RAMONA...LEHIGH...DURHAM...TAMPA...LOST SPRINGS...MARION LAKE AND
  PILSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3852 9693 3852 9682 3845 9682 3835 9683
      3835 9684 3830 9684 3818 9685 3811 9716
      3818 9735 3861 9727 3861 9693
TIME...MOT...LOC 1738Z 223DEG 26KT 3823 9718

DARMOFAL
Special weather statement, Jul 10, 12:23 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
123 PM CDT FRI JUL 10 2015

KSZ052-053-101900-
CHASE KS-MARION KS-
123 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 200 PM CDT

* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR FLORENCE...
  MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY DOWNPOURS OF RAIN.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...FLORENCE...ELMDALE AND CEDAR POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3837 9653 3822 9692 3827 9703 3852 9685
      3852 9678
TIME...MOT...LOC 1822Z 230DEG 30KT 3830 9689

DARMOFAL
Special weather statement, Jul 10, 1:04 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT FRI JUL 10 2015

KSZ083-092-101930-
SEDGWICK KS-SUMNER KS-
204 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 5 MILES SOUTHEAST OF NORWICH TO CALDWELL...AND
  MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH VERY HEAVY DOWNPOURS OF RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...HAYSVILLE...WELLINGTON...CLEARWATER...CONWAY SPRINGS...
  CALDWELL...ARGONIA...VIOLA...MAYFIELD...MILAN...RIVERDALE...PERTH
  AND WELLINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9775 3750 9779 3763 9732 3710 9726
      3700 9769
TIME...MOT...LOC 1901Z 215DEG 36KT 3742 9775 3702 9762

DARMOFAL
Special weather statement, Jul 10, 1:08 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT FRI JUL 10 2015

KSZ053-101945-
CHASE KS-
208 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES WEST OF
  COTTONWOOD FALLS...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
A FUNNEL CLOUD.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...ELMDALE...TALLGRASS PRAIRIE
  PRESERVE AND TALLGRASS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND...
HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY. IF SO...THEY
COULD RESULT IN MINOR WIND DAMAGE.

&&

LAT...LON 3851 9635 3842 9636 3826 9660 3834 9678
      3852 9664 3852 9638
TIME...MOT...LOC 1906Z 219DEG 29KT 3836 9666

DARMOFAL

The radar

The Topeka radar (KTWX), 79 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chase

When
July 10, 1:17 PM CST
Where
Chase County, 1.08 mi W of Elmdale
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.370, -96.650

A tractor trailer semi was blown over.

Hail, Chase

When
July 10, 1:39 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.370, -96.540

The hail was pea to quarter size.

Flash Flood, Chase

When
July 10, 5:34 PM CST to 9:34 PM CST
Where
Chase County, 1.85 mi NNE of Saffordville to 2.27 mi NE of Saffordville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.403, -96.382

One to two feet of water was flowing over US highway 50 near YY road. Rainfall amounts were 2 to 2.5 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595787, 595788, 595789.